Minnesota, 2009

Damaging Winds in Minnesota, August 14, 2009

August 14, 2009 · NWS FGF · 3 events in 1 county or zone

Broad southwest flow aloft remained over the northern plains, in advance of an upper level low pressure system over northern Idaho. Pieces of upper level energy continued to rotate through northwest Minnesota, helping to sustain thunderstorms well into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Broad southwest flow aloft remained over the northern plains, in advance of an upper level low pressure system over northern Idaho. Pieces of upper level energy continued to rotate through northwest Minnesota, helping to sustain thunderstorms well into the evening. One thunderstorm complex tracked over Upper Red Lake and northeast into the Waskish area, producing strong wind gusts with quite a bit of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 9:20 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 14, 9:20 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1020 PM CDT FRI AUG 14 2009

.DISCUSSION...CANCELLED SVR WATCH 704 EARLY. STRONGEST ACTIVITY
(GUSTS TO 45 MPH) HAS MOVED OUT OF THE WATCH BOX. WILL BE HARD
PRESSED TO SEE ANY REGENERATION OF STRONGER STORMS FOR AWHILE. BEST
FORCING AND INSTABILITY SHUT DOWN FOR A BIT FOLLOWING CURRENT
ACTIVITY.

&&

.AVIATION...EXPECT A BREAK FROM SHOWERS AND THUNDERSTORMS AFTER
CURRENT ACTIVITY MOVES EAST...BUT THIS BREAK WILL PROBABLY BE
SHORT LIVED WITH ACTIVITY AGAIN INCREASING DURING THE EARLY
MORNING HOURS. EXPECT VFR CIGS WITH MVFR CIGS MIXED IN UNDER
SHOWER/THUNDERSTORM ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 917 PM CDT FRI AUG 14 2009/

DISCUSSION...INCREASED POPS WITH SHOWERS AND THUNDERSTORMS
ONGOING. LOW-LEVEL JET IS NOSING INTO THE SOUTHWEST/SOUTHCENTRAL
FA WITH A COUPLE STRONGER (NON-SEVERE) STORMS IN THIS AREA. THIS
AREA WILL BE THE MOST LIKELY TO EXPERIENCE SEVERE WX THROUGH
MIDNIGHT (GIVEN EXTRA FORCING SUPPLIED BY LOW-LEVEL JET)...AND
CURRENT SVR WATCH STILL VALID. OTHERWISE...WARM MID-LEVEL TEMPS
ARE KEEPING STORMS FROM BECOMING SEVERE EVEN WITH A VERY UNSTABLE
ATMOSPHERE. ANTICIPATE THIS ACTIVITY (BEING DRIVEN BY UPPER LEVEL
DISTURBANCE) TO MOSTLY END SOMETIME AFTER MIDNIGHT. BREAK IN
ACTIVITY SHOULD BE SHORT-LIVED GIVEN ADDITIONAL ENERGY UPSTREAM
TO MOVE ACROSS THE FA.

PREV DISCUSSION... /ISSUED 235 PM CDT FRI AUG 14 2009/

SHORT TERM...
THREAT FOR ADDITIONAL THUNDERSTORMS...THOUGH LESS CHANCE FOR
SVR...WILL OCCUR SATURDAY AS ENTIRE SYSTEM MOVES THROUGH WITH THE
SYSTEM EXITING SLOWLY ON SUNDAY. MUCH COOLER AIR MOVES IN ON
SUNDAY AS AN UPPER LOW TROUGH DROPS INTO NW ND AND 850 MB TEMPS
COOL INTO THE SINGLE DIGITS.

LONG TERM TUE-FRI...
NOT TOO MUCH AGREEMENT ON THE DETAILS IN THE TUE-FRI FORECAST.
ON THE LARGE SCALE...IT DOES LOOK TO REMAIN ON THE COOL SIDE OF
NORMAL. RIDGING GETS GOING ON THE WEST COAST AGAIN SETTING THE
NATIONS MIDSECTION BACK INTO A BROAD TROUGH/CYCLONIC FLOW. WITH
THE DISAGREEMENT IN DETAILS...HARD TO BE TOO SPECIFIC. SOME MODEL
SOLUTIONS ARE SHOWING 850MB TEMPS DROPPING DOWN INTO THE 4C RANGE
SOME MORNINGS...SO COOL IS THE TREND. TRIED TO STAY CLOSE TO
FORECAST CONTINUITY IN REGARD TO PCPN CHANCES. IN CYCLONIC FLOW
ANY GOOD WAVE COULD KEEP PCPN AROUND OVERNIGHT...BUT BEST CHANCES
WOULD PROBABLY BE DURING PEAK HEATING WED/THU.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Aug 14, 6:01 AM CST, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 14 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN
NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO
TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH
SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN
THE MAIN SEVERE WEATHER THREATS.

THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO
A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE
NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY.

NG

In the hours before

Local storm report, Aug 14, 7:15 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
815 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 SSE CRETE             46.16N 97.94W
08/14/2009                   SARGENT            ND   PUBLIC

            SEVERAL 4 TO 6 INCH BRANCHES BROKEN DOWN IN SHELTER BELT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 222 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beltrami

When
August 14, 10:55 PM CST
Where
Beltrami County, 0.83 mi SSW of Waskish
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.160, -94.510

Large trees up to 8 inches in diameter were blown down across a driveway. A nearby corn crop was also flattened. The Waskish AWOS was knocked off-line due to a power outage, so its wind statistics were unavailable.

Thunderstorm Wind, Beltrami

When
August 14, 10:58 PM CST
Where
Beltrami County, 0.83 mi SSE of Waskish
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.160, -94.490

A dozen trees, about 10 to 12 inches in diameter, were blown down east of Waskish.

Thunderstorm Wind, Beltrami

When
August 14, 11:00 PM CST
Where
Beltrami County, 3.1 mi NE of Waskish
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
48.200, -94.450

Multiple trees approximately 10 to 20 inches in diameter were uprooted or snapped. An old trailer was also damaged. An empty 450 gallon water tank was thrown about 100 yards over two fences and into a ditch. Crops were also damaged in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180460, 180461, 180462.